Facebook Pixel

Off the pill and gaining weight!

By April 15, 2010 - 5:21am
Rate This

I came off the pill about 3 weeks ago and I have gained around 7lbs. Is this normal? I read that weight gain can be associated with Polycystic Ovary Syndrome. As I'm trying to get pregnant I'm a bit worried. Can anyone help?

Add a Comment2 Comments

HERWriter Guide

Hi KWootton

Thanks for your question and welcome!

You seem to be experiencing the opposite of what many people complain of - they tend to gain weight on the pill.

Since you are only off the pill for three weeks, it's too early to tell but I assume all this weight gain has happened in the three weeks? 7lbs is a lot to gain in three weeks and since you went off the pill at exactly the same time, let's look for a connection.

What may be happening is you are going through some good old fashioned PMS! Now that you are off the hormones, you may be bloating and retaining water, salt etc during this time. Many women find they have a weight fluctuation of up to 8 pounds throughout the month based on their cycle. Did your weight gain start on day one of being pill free or toward the two week mark?

I suspect your body is getting back to normal after being on the pill and your body is gaining and bloating due to your natural cycle being back.

Before you worry too much, spend the next month charting your weight. Check to see if you gain or lose and what time of the month it's happening. You need a track record to be able to make a connection.

With regard to PCOS - do you have this? Weight gain is a symptom.

Or do you suspect you may? Don't use the weight gain in the last 3 weeks as a measuring stick. Take a look at our PCOS page here and tell me what you think: http://www.empowher.com/media/reference/polycystic-ovary-syndrome

Do you have any of the symptoms listed?

It may take you up to a year to get pregnant naturally, or you could get pregnant next week - once coming off the pill.

Update me a little on the PCOS issue (if you have a diagnosis or not) and do monitor and chart your weight gain for at least a month.

I hope to hear from you soon!

April 15, 2010 - 2:07pm
(reply to Susan Cody)

Dear Susan
Thank you so much for your quick and very helpful reply. I think my weight gain probably started nearer the two week mark. I have not had a diagnosis of pcos but before I went on the pill I did have acne, weight gain and raised cholesterol. I only have weight gain at the moment but I'm worry that I may have had pcos before and it may come back.

Thanks for your advice about tracking my weight. I will and I already feel less bloated. I have started taking evening primrose oil as I read that it can regulate your hormones. I'm hoping I'll be pregnant next week rather than next year. I was never very good at waiting.

Thanks again for everything. Please let me know if there is anymore advice you can give me


April 16, 2010 - 3:59am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sexual Health

Get Email Updates

Resource Centers

Related Checklists

Sexual Health Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!